WASHINGTON — A stabbing on a Metro train, a baby abandoned in the District, and a woman who pointed a knife at D.C. police and was shot last weekend are three cases that may have a common thread: all three suspects are believed to have been using synthetic drugs.
Often sold as relatively harmless looking potpourri in stores, synthetic drugs have been named a possible cause for the rise in crime both regionally and across the country.
Synthetic marijuana is designed to mimic marijuana’s effect on the brain but its different chemical structure is considered far more dangerous.
Therapist Daniel Abzug has worked to help patients recover from their addiction to synthetic drugs. He says there is no one-size-fits-all trend on how it impacts individuals, but at Maryland Addiction Recovery Center there is a consensus that synthetic drugs can fast-forward people into mental illness.
“So, they say like schizophrenia doesn’t really start usually until your early 20s. Well, if that’s going to happen to you, if you start smoking synthetic cannabinoids at like, let’s say, 14-years-old, you’re going to bring that mental illness on a lot earlier and it’s going to be a lot worse,” Abzug says.
One study says synthetic drugs are second on the list of drugs consumed by high school seniors.
Synthetic drugs are marketed to teens with names like “Smiles” and “Flakka,” which means “skinny” in Spanish.
According to the Maryland Addiction Recovery Center, Flakka looks like “little crystal pebbles that can be smoked, snorted, swallowed or injected.” The drug basically floods the brain with dopamine and can cause hallucinations and psychotic breaks.
“Flakka is a very good example. It creates delusions. It creates kind of psychological breaks for the user,” Abzug says.
Authorities have been working to contain the spread of this illegal substances, but Zachary Snitzer with the Maryland Addiction Recovery Center says they have been challenged by the makers continually changing the ingredients.
The Mount Regis Center, which provides addiction and rehabilitation services, says the drugs can cause the following symptoms:
Sudden, extreme stints of hyperactivity
Sudden, extreme stints of lethargy
Sudden, unprovoked, and extreme angry outbursts
Reduced or elevated blood pressure
Feeling unusually sleepy
Extreme depressive episodes
Follow WNEW on Twitter
(TM and Copyright 2015 CBS Radio Inc. and its relevant subsidiaries. CBS RADIO and EYE Logo TM and Copyright 2015 CBS Broadcasting Inc. Used under license. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed. The Associated Press contributed to this report.)